Skip to main content

An Index Formula in Connection with Meromorphic Approximation

Abstract

Let \(\Phi \) be a continuous \(n\times n\) matrix-valued function on the unit circle \(\mathbb T \) such that the \((k-1)\)st singular value of the Hankel operator with symbol \(\Phi \) is greater than the \(k\)th singular value. In this case, it is well-known that \(\Phi \) has a unique superoptimal meromorphic approximant \(Q\) in \(H^{\infty }_{(k)}\); that is, \(Q\) has at most \(k\) poles in the unit disc \(\mathbb D \) (in the sense that the McMillan degree of \(Q\) in \(\mathbb D \) is at most \(k\)) and \(Q\) minimizes the essential suprema of singular values \(s_{j}\left((\Phi -Q)(\zeta )\right)\!, j\ge 0\), with respect to the lexicographic ordering. For each \(j\ge 0\), the essential supremum of \(s_{j}\left((\Phi -Q)(\zeta )\right)\) is called the \(j\)th superoptimal singular value of degree \(k\) of \(\Phi \). We prove that if \(\Phi \) has \(n\) non-zero superoptimal singular values of degree \(k\), then the Toeplitz operator \(T_{\Phi -Q}\) with symbol \(\Phi -Q\) is Fredholm and has index

$$ \mathrm{ind}T_{\Phi -Q}=\dim \ker T_{\Phi -Q}=2k+\dim \mathcal E , $$

where \(\mathcal E =\{ \xi \in \ker H_{Q}: \Vert H_{\Phi }\xi \Vert _{2}=\Vert (\Phi -Q)\xi \Vert _{2}\}\) and \(H_{\Phi }\) denotes the Hankel operator with symbol \(\Phi \). This result can in fact be extended from continuous matrix-valued functions to the wider class of \(k\)-admissible matrix-valued functions, i.e. essentially bounded \(n\times n\) matrix-valued functions \(\Phi \) on \(\mathbb T \) for which the essential norm of the Hankel operator \(H_{\Phi }\) is strictly less than the smallest non-zero superoptimal singular value of degree \(k\) of \(\Phi \).

This is a preview of subscription content, access via your institution.

References

  1. Alexeev, R.B., Peller, V.V.: Badly approximable matrix functions and canonical factorizations. Indiana Univ. Math. J. 49, 1247–1285 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  2. Conway, J.B.: A Course in Functional Analysis. Graduate Texts in Mathematics, 2nd edn. Springer, New York (1990)

    Google Scholar 

  3. Helson, H.: Lectures on Invariant Subspaces. Academic Press, New York (1964)

    MATH  Google Scholar 

  4. Peller, V.V.: Hankel Operators and Their Applications. Springer Monographs in Mathematics. Springer, New York (2003)

    Book  Google Scholar 

  5. Peller, V.V.: Hankel operators and continuity properties of best approximation operators. Algebra i Analiz 2:1 (1990), 163–189 (English transl.: Leningrad Math. J. 2:1 (1991), 139–160)

  6. Peller, V.V., Young, N.J.: Superoptimal analytic approximation of matrix functions. J. Funct. Anal. 120, 300–343 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  7. Peller, V.V., Young, N.J.: Superoptimal approximation by meromorphic functions. Math. Proc. Camb. Philos. Soc. 119, 497–511 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  8. Peller, V.V., Young, N.J.: Superoptimal singular values and indices of matrix functions. Integral Equ. Oper. Theory 20, 350–363 (1994)

    MathSciNet  Article  MATH  Google Scholar 

  9. Peller, V.V., Treil, S.R.: Approximation by analytic matrix functions. The four block problem. J. Funct. Anal. 148, 191–228 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  10. Peller, V.V., Treil, S.R.: Very badly approximable matrix functions. Sel. Math. New Ser. 11, 127–154 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  11. Peller, V.V., Vasyunin, V.I.: Analytic approximation of rational matrix functions. Indiana Univ. Math. J. 56, 1913–1937 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  12. Treil, S.R.: The Adamyan–Arov–Krein theorem: a vector version. Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 141, 56–71 (Russian) (1985)

  13. Treil, S.R.: On superoptimal approximation by analytic and meromorphic matrix-valued functions. J. Funct. Anal. 131, 386–414 (1995)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgments

The author would like to thank Professor S.R. Treil for useful comments concerning superoptimal approximation by meromorphic functions.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Alberto A. Condori.

Additional information

Communicated by Laurent Baratchart.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Condori, A.A. An Index Formula in Connection with Meromorphic Approximation. Complex Anal. Oper. Theory 7, 1787–1805 (2013). https://doi.org/10.1007/s11785-012-0249-3

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11785-012-0249-3

Keywords

  • Nehari–Takagi problem
  • Hankel and Toeplitz operators
  • Best approximation
  • Badly approximable matrix-valued functions
  • Superoptimal approximation

Mathematics Subject Classification (2000)

  • Primary 47A57
  • Secondary 47B35
  • 46E40